Ohio, 2008

Hail in Ohio, June 16, 2008

June 16, 2008 · NWS PBZ · 3 events in 3 counties and zones

Numerous severe thunderstorms developed ahead of a strong cold front moving across the Ohio Valley, producing large hail and wind damage across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Isolated flash flooding also occurred across western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Numerous severe thunderstorms developed ahead of a strong cold front moving across the Ohio Valley, producing large hail and wind damage across eastern Ohio, western Pennsylvania, northern West Virginia, and Garrett county Maryland. Isolated flash flooding also occurred across western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 16, 1:42 AM EST, 11 hours 27 minutes earlier.

Area forecast discussion, Jun 16, 1:42 AM EST, 11 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
242 AM EDT MON JUN 16 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH TODAY...PROVIDING SHOWERS AND
THUNDERSTORMS. BEHIND THIS FRONT A BIG CHANGE IN THE WEATHER
PATTERN WILL BEGIN...WITH COOLER AND UNSETTLED WEATHER FOR THE
WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
EXPECT TO SEE TWO PERIODS OF DEVELOPMENT TODAY. THE FIRST IS MOVING
THROUGH NOW AND IS WEAKENING AS IT ENCOUNTERS STABLE AIRMASS.
ANOTHER ROUND OF DEVELOPMENT SHOULD BEGIN LATER THIS MORNING AND
INTO THE AFTERNOON HOURS AHEAD OF SFC FRONT. MODELS SHOWING
UNSTABLE ATMOSPHERE TODAY AND LOOKING AT CURRENT SAT PICS...
WOULD EXPECT TO SEE SUNSHINE THIS MORNING. NOT MUCH LL FORCING
ALTHOUGH LARGE SCALE IS PRETTY IMPRESSIVE. SHEAR VALUES WILL
INCREASE DURING THE AFTERNOON AND MAY BE STRONG ENOUGH TO PUSH
ISOLATED STORMS TO SUPERCELL LEVELS. LIMITING FACTOR WILL BE THAT
THE REAL JUICY AIR REMAINS WELL SOUTHEAST. THINK MORNING SUN WILL
HELP TO GET THE ATMOSPHERE PRIMED AND EXPECT TO SEE A LINE OF
STORMS RIGHT AHEAD OF FRONT AS IT MOVES THROUGH.

MAY HAVE TO BUMP TEMPERATURES UP ABOVE GUIDANCE TODAY WITH A
LONGER DURATION OF SUNSHINE.

WILL MAKE SOME LAST MINUTE DECISIONS ON POPS AND TEMPS SHORTLY
BEFORE ISSUANCE TIME.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
ACTIVITY WILL END QUICKLY TONIGHT AS FRONT RACES TO THE EAST COAST.

FRONT IS BEING PUSHED TO THE EAST BY LARGE UPPER LEVEL LOW WHICH
WILL SETTLE IN OVER SOUTHEASTERN CANADA ON TUESDAY. THIS LOW WILL
BE THE MAIN PLAYER IN OUR WEATHER THROUGHOUT MOST OF THE WEEK.

ENERGY AND MOISTURE WILL SPIN AROUND LOW AND MOVE ACROSS THE AREA
THROUGH MIDWEEK. THIS WILL MEAN BELOW NORMAL TEMPS AND THE CHANCE
FOR SHOWERS TUESDAY AND WEDNESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UL LOW WILL CONTINUE TO HOLD TIGHT THROUGH THURSDAY. LOW WILL PULL
TO THE NORTHEAST FRIDAY WHICH WILL BRING AND OVERALL IMPROVEMENT
IN THE WEATHER.

ANOTHER PIECE OF ENERGY WILL MOVE ACROSS THE MIDWEST AND TOWARD
THE AREA SATURDAY IN NW FLOW ALOFT. THIS ENERGY MAY BRING THE RISK
FOR SHOWERS BY THE END OF THE EXTENDED PERIOD.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
PREFRONTAL AREA OF SHOWERS AND THUNDERSTORMS WITH WIND GUSTS OF 30
TO 40KTS AND GENERALLY MVFR CONDITIONS WILL PLAGUE THE INITIAL HOURS
OF THE MIDNIGHT TAFS TODAY.  THIS AREA WILL CONTINUE TO WEAKEN AND
MOVE EASTWARD IN THE PRE DAWN...BUT MORE SHOWERS AND STORMS...WITH
MVFR EXPECTED...WILL BE POSSIBLE WITH THE MAIN FRONT THIS AFTERNOON.

THEREAFTER...SURFACE HIGH PRESSURE WILL THEN BUILD TOWARD THE LOWER
OHIO VALLEY...BUT LOW ALOFT WILL KEEP THE UPPER OHIO UNSTABLE WITH
MVFR POSSIBLE THROUGH MID WEEK WITH SCATTERED SHOWERS/TSRA AND SOME
SC.

HIGH PRESSURE WILL LIKELY BUILD FOR THE WEEKEND WITH PRIMARILY VFR
CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 16, 12:16 PM EST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
116 PM EDT MON JUN 16 2008

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-021>023-041-171730-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
116 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 549 IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

...SEVERE WEATHER POSSIBLE TODAY...

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ007>009-013>016-020>023-029>032-171730-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-
116 PM EDT MON JUN 16 2008

...SEVERE THUNDERSTORM WATCH 550 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

...SEVERE WEATHER POSSIBLE TODAY...

SEVERE THUNDERSTORMS ARE POSSIBLE TODAY. THE GREATEST THREAT WILL
BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUSE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 16, 8:11 AM EST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
911 AM EDT MON JUN 16 2008

WVZ041-161400-
TUCKER WV-
911 AM EDT MON JUN 16 2008

...THUNDERSTORMS...

STRONG THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...TUCKER...

AT 909 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES WEST OF SAINT GEORGE...MOVING
EAST AT 40 MPH.

THESE THUNDERSTORMS MAY CONTAIN SMALL HAIL...WIND GUSTS UP TO 50 MPH
AND FREQUENT CLOUD TO GROUND LIGHTNING.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  AUVIL...BENBUSH...BLACKWATER FALLS...BUENA AND CANAAN HEIGHTS

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY
AFTERNOON FOR NORTHERN WEST VIRGINIA.
Special weather statement, Jun 16, 9:14 AM EST, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1014 AM EDT MON JUN 16 2008

WVZ041-161445-
TUCKER WV-
1014 AM EDT MON JUN 16 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
TUCKER...

AT 1013 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTH OF HAMBLETON...MOVING
EAST AT 48 MPH. THESE STORMS CAN HAVE HAIL AND GUSTY WINDS PLUS A
SHORT PERIOD OF HEAVY RAIN AND FREQUENT LIGHTNING. BEWARE OF PONDING
OF WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITIES CAN BE
BRIEFLY BE SHARPLY REDUCED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BENBUSH...BLACKWATER FALLS...BUENA...CANAAN HEIGHTS AND CANAAN
  VALLEY STATE PARK

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY
AFTERNOON FOR NORTHERN WEST VIRGINIA.
Special weather statement, Jun 16, 10:39 AM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1139 AM EDT MON JUN 16 2008

PAZ029>032-WVZ003-004-161600-
FAYETTE PA-GREENE PA-MARSHALL WV-OHIO WV-WASHINGTON PA-WESTMORELAND
PA-
1139 AM EDT MON JUN 16 2008

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
FAYETTE...WASHINGTON...WESTMORELAND...GREENE...MARSHALL AND OHIO...

AT 1138 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES
NORTHEAST OF DALLAS TO 2 MILES EAST OF CAMERON...MOVING EAST AT 63
MPH. THESE STORMS CAN HAVE WIND GUSTS OVER 40 MPH PLUS HAIL. THERE
CAN ALSO BE A SHORT PERIOD OF FREQUENT LIGHTNING AND HEAVY RAIN.
BEWARE OF PONDED WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITIES
CAN ALSO BE BRIEFLY REDUCED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BELLE VERNON...BENTLEYVILLE...BOBTOWN...BROWNSVILLE AND BUZZ

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY
EVENING FOR WESTERN PENNSYLVANIA.
Special weather statement, Jun 16, 12:57 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
157 PM EDT MON JUN 16 2008

OHZ039-048-161845-
COSHOCTON OH-TUSCARAWAS OH-
157 PM EDT MON JUN 16 2008

...THUNDERSTORMS...

STRONG THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COSHOCTON AND TUSCARAWAS...

AT 155 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHWEST OF COSHOCTON...
MOVING EAST AT 35 MPH.

THESE STORMS MAY CONTAIN ONE HALF INCH DIAMETER HAIL AND WINDS
GUSTING TO 50 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BAKERSVILLE...CONESVILLE...COSHOCTON...DENNISON AND GILMORE

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY
AFTERNOON FOR EAST CENTRAL OHIO AND NORTHERN WEST VIRGINIA.

The radar

The Pittsburgh radar (KPBZ), 129 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Guernsey

When
June 16, 1:09 PM EST
Where
Guernsey County, 0.53 mi E of Cambridge
Measured
0.75 in hail
Reported by
Public
Coordinates
40.030, -81.590

The public reported penny size hail in Cambridge.

Hail, Coshocton

When
June 16, 1:28 PM EST
Where
Coshocton County, 0.69 mi N of Conesville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.190, -81.900

The public reported nickel size hail near Conesville.

Hail, Belmont

When
June 16, 2:51 PM EST
Where
Belmont County, Shadyside
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
39.970, -80.750

Amateur radio reported nickel size hail in Shadyside.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102593, 102592, 102591.